0
Case Reports: Wednesday, October 26, 2011 |

Albuterol, an Uncommonly Recognized Culprit in Lactic Acidosis FREE TO VIEW

Venkata Dodda, MD; Peter Spiro, MD
Author and Funding Information

Harlem Hospital, New York, NY



Chest. 2011;140(4_MeetingAbstracts):183A. doi:10.1378/chest.1113209
Text Size: A A A
Published online

Abstract

INTRODUCTION: Albuterol, an uncommonly recognized cause for lactic acidosis, should be considered by physicians dealing with acute asthmatic patients.

CASE PRESENTATION: A twenty year old African American female, with history of asthma and HIV, presented to the emergency room with a chief complaint of shortness of breath. It progressively got worse over the past couple of days in-spite-of increased use of albuterol. Patient had asthma since childhood, with one episode of intubation. Overall, her asthma was well controlled and the last attack was three years ago. Her asthma triggers include pollen and dust. She never smoked and denied having any pets. She was taking albuterol, fluticasone/ salmeterol 250/50 and montelukast and is not on any anti-retroviral medications. Patient received prednisone and a total of five albuterol nebulizations (2.5 mg) in the ER. Physical exam showed a normotensive, tachycardic and tachypneic patient in mild distress. She was able to talk in full sentences and was saturating 100% on 2 liters. Her best peak flow was reportedly 300, and she only did 150. Other pertinent positives include bilaterally decreased air entry and significant expiratory wheezing. ABG on arrival showed a lactate level of 3 with a peak flow of 120. Surprisingly by the time of ICU evaluation, in spite of improvement in her peak flow to 150, she looked more tachypneic and lactate level increased to 6.8. Rest of the labs were normal including a negative drug screen and normal liver function tests. Chest x-ray was normal. In the absence of hypoxemia, evidence of tissue hypoperfusion, liver abnormality or any other drugs that can cause lactic acidosis, albuterol was assumed to be the prime suspect for her hyperlactemia. She was managed with systemic steroids, ipratropium and lactic acidosis eventually resolved.

DISCUSSION: Albuterol is an uncommonly recognized culprit in lactic acidosis. It seems to be caused by a combination of factors but the exact etiology and why only a proportion of patients develop it remains to be elucidated. Reports of lactic acidosis induced by high dose beta agonists used for tocolysis and bronchodialation have been described in obstetric and asthmatic patients. Type A lactic acidosis is usually secondary to hypoxia and tissue hypoperfusion. In contrast, albuterol is postulated to cause type B lactic acidosis due to increase in both endogenous and exogenous catecholamines. Enhanced β2 receptor activation leads to increased glycogenolysis, gluconeogenesis, lipolysis and ultimately to increased conversion of pyruvate to lactic acid. Concurrent corticosteroid use may enhance the beta receptor sensitivity further potentiating the lactic acidosis. Alternate explanations like increased respiratory muscle work has also been postulated but lactic acidosis was shown to occur in mechanically ventilated and in some cases even in paralyzed patients where respiratory muscle fatigue is not a concern. Albuterol induced lactic acidosis creates a paradoxical situation where there is enhanced bronchodilation but worsening tachypnea as a compensation for metabolic acidosis. This might mislead the physicians to give more albuterol leading to further lactic acidosis creating a vicious cycle. Serial peak flow measurements and examination is the ideal way to identify this situation.

CONCLUSIONS: So while treating asthmatic patients for severe bronchospasm any discrepancy between exacerbation of dyspnea and resolution of bronchospasm, with no other explanation for lactic acidosis, should lead the physician to suspect albuterol induced hyperlactemia. A need for further studies is essential to establish the exact etiology and management of this unique paradoxical situation.

Reference #1 Rodrigo, G.J. and C. Rodrigo, Elevated plasma lactate level associated with high dose inhaled albuterol therapy in acute severe asthma. Emerg Med J, 2005. 22(6): p. 404-8.

Reference #2 Prakash, S. and S. Mehta, Lactic acidosis in asthma: report of two cases and review of the literature. Can Respir J, 2002. 9(3): p. 203-8.

Reference #3 Phillips, P.J., et al., Metabolic and cardiovascular side effects of the beta 2-adrenoceptor agonists salbutamol and rimiterol. Br J Clin Pharmacol, 1980. 9(5): p. 483-91

DISCLOSURE: The following authors have nothing to disclose: Venkata Dodda, Peter Spiro

No Product/Research Disclosure Information

07:15 AM - 08:45 AM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543